Nebraska, 2011

Tornado and Hail in Nebraska, March 22, 2011

March 22, 2011 · NWS OAX · 12 events in 7 counties and zones

A strong upper level trough and associated cold front pushed across the region during the afternoon and evening of March 22. The upper level system caused low pressure to deepen over eastern Nebraska/northeast Kansas with a warm front extending northeast from the low into east central Nebraska and southwest Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A strong upper level trough and associated cold front pushed across the region during the afternoon and evening of March 22. The upper level system caused low pressure to deepen over eastern Nebraska/northeast Kansas with a warm front extending northeast from the low into east central Nebraska and southwest Iowa. By mid afternoon, ahead of the cold front and south of the warm front, temperatures climbed into the upper 70s to lower 80s and dew point temperatures reached the upper 50s. The instability and shear near the low and warm front created a favorable environment for supercell development, a few of which produced damaging hail and at least 3 tornadoes in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 22, 2:56 AM CST, 11 hours 34 minutes earlier.

Area forecast discussion, Mar 22, 2:56 AM CST, 11 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
356 AM CDT TUE MAR 22 2011

.DISCUSSION...
FORECAST CONCERNS TODAY WILL CONTINUE TO FOCUS ON THE THUNDERSTORM
CHANCES TODAY AND POTENTIAL FOR SEVERE
WEATHER...TEMPERATURES...THEN THE NEXT CHANCE FOR RAIN/SNOW
THURSDAY NIGHT.

THE SURFACE WARM FRONT MADE IT INTO SOUTHERN NEBRASKA DURING THE
DAY WITH A HIGH OF 80 AT FALLS CITY AND 78 AT BEATRICE.
TEMPERATURES HAVE BEEN RISING OVERNIGHT AS THE WARM FRONT HAS
LIFTED NORTH INTO EAST CENTRAL NEBRASKA AND WESTERN IOWA WITH A
TEMPERATURE OF 60 DEGREES AT FREMONT AND 63 AT OMAHA AT 3AM. A 998
SURFACE LOW WAS CENTERED NORTH OF OGALLALA...WITH A SECONDARY
994MB LOW NEAR DENVER. 4 MILLIBAR 3-HR PRESSURE FALLS WERE NOTED
TOWARD O NEILL AND SIOUX CITY. THE 00Z OAX SOUNDING SHOWED A CAP
IN PLACE AND THE CONVECTION NEVER GOT GOING IN OUR
CWA...RATHER...THE CONVECTION DEVELOPED NORTH OF THE H850 WARM
FRONT INTO SOUTH DAKOTA AND MINNESOTA. THE 120KT JET NEAR THE 4
CORNERS REGION AT 00Z WILL HEAD INTO NEBRASKA BY 12Z...BUT CURVE
MORE INTO KANSAS DURING THE DAY WITH AN AREA OF UPPER LEVEL
DIVERGENCE OVER THE FCST AREA INTO IOWA. THE BROAD H50 TROF OVER
THE WRN U.S.IN TURN SHIFTS INTO THE ROCKIES BY THIS MORNING...WITH
A STRONG SHORTWAVE TROF MOVING FROM KANSAS/OKLAHOMA INTO INTO IOWA
BY 00Z. THIS DYNAMIC SYSTEM WILL INCREASE BROAD UVV ACRS THE
PLAINS TODAY...SHIFTING INTO IOWA AND MINNESOTA BY EVENING.

ONCE AGAIN...THE SHORT RANGE MODELS KEEP THE BULK OF THE PRECIP TO
THE NORTH OF THE FORECAST AREA DURING MUCH OF THE DAY AS SFC LOW
PRES TRACKS INTO NORTHEAST NEBRASKA. THE 18Z-00Z TIME PERIOD LOOKS
TO BE THE BEST SHOT FOR CONVECTION WITH THE SFC LOW AND THE
ASSOCIATED DRYLINE MAKING IT INTO THE FORECAST AREA AND THE
SHORTWAVE TROF SWINGING THRU DURING MAX HEATING. STEEP MID LEVEL
LAPSE RATES WILL BE IN PLACE AS WELL AS SOME MODEST CAPE.  THE
STORM PREDICTION CENTER HAS MUCH OF THE FORECAST AREA IN A SLIGHT
RISK AGAIN TODAY AND HAS HIT THE TORNADO THREAT A BIT HARDER FOR
WESTERN IOWA...INTO CENTRAL IOWA. DURING THE AFTERNOON...THE 0-1KM
HELICITY IS MAXIMIZED FROM NORTHEAST NEBRASKA INTO WESTERN IOWA.
STORMS IN THE VICINITY OF THE WARM FRONT WILL HAVE THE BEST LOW
LEVEL AND DEEP LAYER SHEAR TO WORK WITH. OTHER STORMS THAT DEVELOP
MAY PRODUCE LARGE HAIL AND DAMAGING WILL. STORM MOTIONS ARE
FORECAST TO BE 30 TO 40MPH AND THE STORM SYSTEM ITSELF SHOULD MOVE
QUICKLY EAST OF THE AREA BY EARLY EVENING.

DURING THE AFTERNOON...TEMPERATURES SOUTH OF THE WARM FRONT SHOULD
TOP OUT IN THE 70S TO AROUND 80 FAR SOUTH. THE NAM HAS WINDS
AROUND BEATRICE AND LINCOLN HITTING NEAR OR AT WIND ADVISORY
CRITERIA AND FOR NOW HAVE THEM CLOSE TO IT IN THE FORECAST.

AS THIS SYSTEMS MOVES INTO THE GREAT LAKES...IT PULLS COLDER AIR
IN BEHIND IT WITH SOME RAIN/SNOW STILL POSSIBLE IN THE NORTH
WEDNESDAY. IT WILL BE ON THE RAW SIDE WITH STRONG 20 TO 30 MPH
WINDS AND TEMPERATURES MOSTLY IN THE 40S AND 50S. IT WILL REMAIN
COLD WITH HIGHS IN THE 40S THURSDAY.

THE NEXT STORM SYSTEM HEADS INTO THE MIDWEST THURSDAY NIGHT WITH
PRECIPITATION BREAKING OUT ACROSS THE FORECAST AREA. ALTHOUGH IT
LOOKS LIKE TEMPERATURES WILL BE WARM ENOUGH IN THE SOUTH FOR
RAIN...FARTHER NORTH COLDER AIR WILL BE IN PLACE A COULD SEE A MIX
OF RAIN/SNOW OR AT TIMES ALL SNOW.

DID NOT MAKE ANY CHANGES TO THE EXTENDED...THE WEEKEND INTO NEXT
WEEK STILL LOOKS UNSETTLED.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

SURFACE WARM FRONT NOW LIFTING NORTH OF THE OMA TERMINAL...AND IS
WELL NORTH OF LNK SITE AT THE MOMENT. THIS SHOULD ALLOW FOR THE LOW
LEVEL WIND SHEAR TO DIMINISH WITH THE SURFACE WIND INCREASING SOUTH
OF THE BOUNDARY. LOW LEVEL WIND SHEAR EXPECTED TO CONTINUE AT OFK
UNTIL EARLY MORNING. OTHERWISE MVFR CIGS CURRENTLY AT ALL 3 TAF
SITES...AND WILL CONTINUE INTO MID MORNING BEFORE LIFTING. SURFACE
LOW AND ASSOCIATED COLD FRONT WILL BE MOVING EAST ACROSS THE AREA
TODAY AND WILL BRING A COLD FRONT WITH IT...ALLOWING FOR WINDS TO
BECOME NORTHWEST AT ALL LOCATIONS BY EARLY EVENING. SOME CHANCE OF
CONVECTION WITH THE FRONT AS WELL...AND THAT IS MOST LIKELY AT OMA
AND OFK. THIS COULD OCCUR AS EARLY AT 19Z AT OFK AND AROUND 22Z AT
OMA. IF CONVECTION OCCURS...SOME MVFR CIGS AND VISBY WILL BE
POSSIBLE. OTHERWISE VFR CONDITIONS RETURN THIS EVENING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY/BOUSTEAD
Hazardous weather outlook, Mar 22, 10:49 AM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1149 AM CDT TUE MAR 22 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-230700-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1149 AM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS
NORTHEAST KANSAS AND SOUTHEAST NEBRASKA AND QUICKLY MOVE EAST
TOWARD SOUTHWEST IOWA BY EARLY EVENING. THESE STORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES.

IN ADDITION...A LINE OF STORMS IS EXPECTED TO DEVELOP ALONG A COLD FRONT
THAT WILL EXTEND FROM SOUTHEAST SOUTH DAKOTA INTO SOUTH CENTRAL
NEBRASKA THIS AFTERNOON. THE STORMS ARE EXPECTED TO MOVE EAST
SOUTHEAST ALONG THE COLD FRONT THROUGH THE EARLY EVENING HOURS. THESE
STORMS WILL BE CAPABLE OF LARGE HAIL AND DAMAGING
WINDS...ESPECIALLY IN EXTREME EASTERN NEBRASKA AND ACROSS
SOUTHWEST IOWA.

EXTREME FIRE DANGER IS FORECAST ACROSS SOUTHEAST NEBRASKA TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF A MIX OF PRECIPITATION ACROSS THE OUTLOOK
AREA THURSDAY NIGHT. THE PRECIPITATION MAY STAY AS ALL SNOW IN
NORTHEAST NEBRASKA AND PARTS OF WEST CENTRAL IOWA. A RAIN...SNOW
MIX WILL AGAIN BE POSSIBLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EARLY THIS EVENING.

KERN

In the hours before

Special weather statement, Mar 22, 1:56 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
256 PM CDT TUE MAR 22 2011

NEZ018-032-033-222030-
CUMING NE-STANTON NE-WAYNE NE-
256 PM CDT TUE MAR 22 2011

...SPECIAL WEATHER STATEMENT FOR EASTERN STANTON...EASTERN WAYNE AND
NORTHWESTERN CUMING COUNTIES UNTIL 330 PM CDT...

AT 251 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CLARKSON...OR 22 MILES SOUTHEAST OF
NORFOLK...MOVING NORTH AT 60 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PILGER...
  WAYNE...
  8 MILES SOUTH OF WAYNE...

MAYES

The radar

The Omaha radar (KOAX), 60 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Lancaster

When
March 22, 2:30 PM CST
Where
Lancaster County, 2.95 mi NNW of Malcolm
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.940, -96.870

Hail up to quarter-size was reported near Malcolm.

Hail, Wayne

When
March 22, 2:32 PM CST to 2:38 PM CST
Where
Wayne County, 1.23 mi NE of Wayne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.240, -97.000

Hail lasted for several minutes in Wayne and a bit east of town. The hail was mostly pea-size, but a few hailstones reached around quarter-size.

Hail, Lancaster

When
March 22, 2:35 PM CST
Where
Lancaster County, 2.7 mi ESE of Agnew
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.010, -96.780

Thunderstorm Wind, Otoe

When
March 22, 2:45 PM CST
Where
Otoe County, 0.69 mi N of Burr
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.540, -96.300

Thunderstorm wind gusts were estimated at 60 mph by a spotter near Burr along with half inch hail.

Thunderstorm Wind, Otoe

When
March 22, 3:00 PM CST
Where
Otoe County, 4.68 mi WNW of Lorton
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.600, -96.100

Thunderstorm wind gusts estimated at over 60 mph ripped all of the vinyl siding off the side of a house southeast of Syracuse and two large sliding doors on a shed were blown off of their tracks. The winds were also accompanied by hail up to dime-size.

Hail, Otoe

When
March 22, 3:00 PM CST
Where
Otoe County, 4.68 mi WNW of Lorton
Measured
0.75 in hail
Reported by
Public
Coordinates
40.600, -96.100

Hail up to dime-size was accompanied by thunderstorm winds that were estimated at a little over 60 mph.

Hail, Douglas

When
March 22, 3:13 PM CST to 3:18 PM CST
Where
Douglas County, 0.84 mi W of Valley to 1.27 mi NNW of Valley
Measured
1.75 in hail
Property damage
$250,000
Reported by
Official NWS Observations
Coordinates
41.318, -96.366

Hail up to golf ball-size fell for around 5 minutes in the Valley area including at the NWS office near town. The hail was driven by winds estimated at least at 50 mph and caused extensive vehicle and property damage at the NWS office and to homes around a golf course near town. The damage to the Vehicles alone at the NWS was over $100,000. Damage to property and vehicles near the golf course and to homes in Valley was probably well in excess of $100,000.

Hail, Douglas

When
March 22, 3:30 PM CST
Where
Douglas County, 0.52 mi E of Bennington
Measured
2.5 in hail
Reported by
Public
Coordinates
41.370, -96.160

Hail that was near tennis ball-size was reported near Bennington. The hail was from the same supercell that produced the damaging hail in the Valley area a few minutes earlier.

Hail, Washington

When
March 22, 3:30 PM CST to 3:40 PM CST
Where
Washington County, 0.36 mi ESE of Washington to 0.86 mi SE of Blair
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.398, -96.213

Hail up to 1.5 inches in diameter fell from around the Washington area to the southwest side of Blair. The larger hail stones were mainly around the Washington area which caused extensive vehicle and roof, siding and window damage around Washington.

Hail, Thurston

When
March 22, 3:31 PM CST
Where
Thurston County, 0.86 mi SW of Pender
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.110, -96.710

Hail up to golf ball-size was reported in Pender by emergency management. The hail blanketed the ground and caused minor damage to some vehicles.

Hail, Washington

When
March 22, 3:39 PM CST
Where
Washington County, 1.7 mi ESE of Ft Calhoun Bil Lo Ar
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.460, -95.990

A spotter reported half dollar-size hail near Ft. Calhoun.

Tornado, Burt

When
March 22, 3:40 PM CST to 3:45 PM CST
Where
Burt County, 5 mi SSW of Craig to 2.69 mi SSW of Craig
Rating
EF1
Path length
2.42 mi
Path width
75 yd
Property damage
$1.1 million
Reported by
NWS Storm Survey
Coordinates
41.713, -96.407

A NWS storm survey team assessed that a tornado touched down around 5 miles south-southwest of Craig and lifted about 4 miles south-southwest of town causing damage up to weak EF1 intensity. An outbuilding and large storage bins were damaged, blown over or completely destroyed. A storage shed garage door was also blown out. Damage to the bins alone was estimated at close to $1 million. Telephone poles were bent, two center pivots were flipped and a tree was topped along the path which was estimated at close to 2.5 miles long and around 75 yards wide.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyThe tornado archive for Nebraska, 2011Warnings in Nebraska, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280400, 280401, 280402, 280411, 280410, 280412, 280404, 280405, 280406, 280407, 280408, 280409.